Opioid Overdose | Signs, Treatment, & Prevention
Since the year 2000, American communities have suffered the mounting effects of the opioid epidemic. Healthcare practice, public health policy, law enforcement, and countless other aspects of our national experience have been permanently altered as a result.
However, rising overdose deaths and hundreds of thousands of dead Americans paint the starkest picture of the opioid crisis in this nation.
Consider that, between 2010 and 2020, yearly opioid overdose deaths in the United States rose more than four-fold, exploding from 21,089 at the start of the decade to 91,799 at its close, with few signs of slowing in the future.
Opioid Overdose Background
Opioids are a class of drugs that include both synthetic drugs and naturally occurring opiates extracted from opium poppy plants. These drugs, including morphine, tramadol, oxycodone, hydrocodone, and a variety of others, are commonly used in medicine for the treatment of pain, especially chronic pain.
However, if opioids are used in higher doses than needed, or if they are taken by those who aren’t in pain, they can instead trigger a pleasurable euphoria and relaxed drug high that is both addictive and dangerous.
Opioid abuse is by far the most common cause of opioid overdose, a medical emergency that occurs whenever a person takes a dose of an opioid drug (whether a pharmaceutical or illicit opioid) that is too large or potent for their body, resulting in drug overdose symptoms.
Opioid overdoses can be treated. But because they can suppress a person’s ability to react, move, and breathe, they often prove to be deadly without prompt medical attention. And even if a victim survives, the physical and psychological effects of an overdose can be long-lasting or irreversible.
Signs & Symptoms Of Opioid Overdose
Opioid drugs act as central nervous system (CNS) depressants. This means that they calm and slow activity in the human nervous system, including the brain and vital organs.
The four most important signs of opioid overdose are:
- constricted/pinpoint pupils
- cold, blue-tinted lips and fingertips
- unresponsiveness or unconsciousness/coma
- difficulty breathing (gasping or slow, shallow, or stopped breathing)
Other noticeable signs include:
- extreme drowsiness
- uncontrolled heavy nodding
- low body temperature
- cold, clammy skin
- slow or faint pulse
- pale or gray skin
- nausea and vomiting
- limpness and lack of coordination or muscle control
- snoring or gurgling noises, known as the death rattle
Risk Factors For Opioid Overdose
A variety of different factors are known to contribute to a person’s risk of overdose, as well as the severity and danger of the overdose if it does occur.
Common risk factors include:
- changes in drug tolerance due to not using the drug for a period of time, commonly after detox, a jail sentence, or a period of recovery or abstinence
- using a more potent opioid, as many illicit drugs in the United States are increasingly adulterated with the hyper-potent drug fentanyl and other high-risk synthetic opioids
- mixing opioids with other CNS depressants like alcohol, benzodiazepines (Xanax, etc.), muscle relaxants, and others
- mixing opioids with stimulant drugs like crack/cocaine, meth, and ADHD medications
- being in poor overall health
- surviving a past overdose
Responding To & Treating An Opioid-Related Overdose
If you believe an overdose has occurred, you should:
- immediately call 911 for emergency medical assistance
- administer the opioid overdose antidote naloxone (Narcan) if you have access to it
- stay with the victim and provide first-aid until help arrives, including positioning in the recovery position, opening the victim’s airway, and administering CPR if the victim’s breathing stops
Once first responders arrive they will be able to provide advanced care, including:
- transportation to an emergency department
- monitoring of respiratory and cardiac activity
- additional doses of naloxone
- breathing and airway support
- other life support and supportive care
Opioid Overdose Prevention
The Substance Abuse and Mental Health Services Administration has published harm reduction strategies to help prevent fatal overdoses:
Healthcare providers, those at high risk, family members, and others should be educated on how to recognize, prevent, and manage opioid overdoses if they occur.
This includes encouraging the public to immediately contact 911 if they suspect an overdose is occurring.
Prescription Drug Monitoring Programs
State prescription drug monitoring programs should continue to be developed, as these programs allow opioid prescribing physicians to determine if a patient is filling their prescriptions or wrongfully obtaining prescription opioids from multiple providers.
Use of naloxone is extremely effective in preventing opioid-related drug overdose deaths, and it is not harmful if administered unnecessarily.
This life-saving opioid antagonist should be made widely available to members of the public, kept in public spaces, and carried by all first responders.
This includes inpatient care, outpatient care, medical detox services, and expansion of medication-assisted treatment programs using the FDA-approved drugs buprenorphine, methadone, and naltrexone to improve treatment outcomes.
Participation in a qualified drug addiction treatment program is the best way to avoid becoming a part of the overdose epidemic.
If you or a loved one would benefit from substance abuse treatment services, please contact Ohio Recovery Center today.
- Centers For Disease Control And Prevention (CDC) — Understanding the Epidemic https://www.cdc.gov/drugoverdose/epidemic/index.html
- Drug Enforcement Administration (DEA) — RESPONDING TO NATIONWIDE INCREASES IN FENTANYL-RELATED MASS-OVERDOSE EVENTS https://www.dea.gov/sites/default/files/2022-04/DEA_Letter-Polydrug_Incidents-April_6_2022-Web_0.pdf
- National Institute For Drug Abuse (NIDA) — Overdose Death Rates https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
- National Library of Medicine: MedlinePlus — Opioid Overdose https://medlineplus.gov/opioidoverdose.html
- Substance Abuse and Mental Health Services Administration (SAMHSA) — SAMHSA Opioid Overdose Toolkit https://store.samhsa.gov/sites/default/files/d7/priv/sma18-4742.pdf